Alert archive / Arizona / Dust Storm Advisories in 2018

Dust Storm Advisory 21, NWS Tucson, AZ

August 10, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm advisory at Aug 10, 2018, 9:14 PM MST for Pima County, Pinal County, Arizona. It was in force for 61 min.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 9:14 PM MST (04:14 UTC)
Expired
Aug 10, 2018, 10:15 PM MST
In force
61 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 61 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WWUS55 KTWC 110415
DSWTWC

Dust Advisory
National Weather Service Tucson AZ
914 PM MST Fri Aug 10 2018

AZC019-021-110515-
/O.NEW.KTWC.DS.Y.0021.180811T0414Z-180811T0515Z/
Pima-Pinal-
914 PM MST Fri Aug 10 2018

The National Weather Service in Tucson has issued a

* Dust Advisory for...
  Northeastern Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 1015 PM MST.

* At 914 PM MST, a wall of dust was along a line extending from just 
  northeast of Florence to 12 miles west of Oracle, moving southwest 
  at 30 to 35 mph.

  HAZARD...Less than one mile visibility with strong winds up to 40 
           mph.

  SOURCE...Detected by National Weather Service meteorologists.

  IMPACT...Hazardous travel.

* This includes the following highways...
   Interstate 10 between mile markers 206 and 231.
   Route 79 between mile markers 98 and 128.
   Route 87 between mile markers 116 and 124.

Locations impacted include...
Eloy, Red Rock, Friendly Corners, Picacho, Picacho Peak, White Horse
Pass, Chuichu and Cactus Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3268 11086 3250 11131 3254 11175 3277 11193
      3277 11188 3279 11187 3279 11178 3276 11177
      3276 11174 3273 11174 3273 11167 3276 11161
      3286 11151 3303 11126
TIME...MOT...LOC 0414Z 053DEG 26KT 3306 11141 3269 11098 

$$

Meyer

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm advisory went out at Aug 10, 2:30 PM MST, 6 hours 44 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM MST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Fri Aug 10 2018

.SYNOPSIS...Abundant moisture and a favorable flow pattern will
provide an active period for thunderstorms with locally heavy
rainfall at times into early next week. Daytime temperatures will
also remain near or below seasonal normals.

&&

.DISCUSSION...Isolated thunderstorms were redeveloping this
afternoon across parts of southeast Arizona and along Mogollon Rim
into the White Mountains. These thunderstorms were tracking
southwestward at a rather fast pace so far. Thus, the idea of seeing
some late night storms spreading in from the higher terrain of
central and eastern Arizona was still plausible. Otherwise, expect
mainly isolated thunderstorms most of the evening.  Models keep a
favorable flow pattern across the region for daily showers and
thunderstorms through at least early next week. Thereafter, the high
pressure ridge centered north of the area will shift southward next
week with some warming aloft that might limit thunderstorm activity
for a few days. High temperatures will return to normal readings as
this high shifts southward.

&&

.AVIATION...Valid through 12/00Z.
Isolated to scattered TSRA/SHRA though late tonight. SCT-BKN cloud
bases generally 8k-15k ft AGL. SFC winds this afternoon will
generally follow typical diurnal trends and remain less than 12 kts,
except gusty erratic outflow winds to 40 kts will be possible in and
around TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for scattered
thunderstorm development areawide through the weekend. Near or
slightly below normal temperatures will continue throughout the
forecast period. Terrain driven 20-ft winds at less than 15 mph,
except for in and around thunderstorms where strong outflows may
occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 3:31 PM MST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST FRI AUG 10 2018

AZZ504-514-102315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
331 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
415 PM MST...

At 330 PM MST, Doppler radar was tracking a strong thunderstorm near
Oro Valley, moving southwest at 10 mph.

Small hail and winds in excess of 45 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Northwest Tucson, Oro Valley, Marana, Tortolita, Flowing Wells,
Casas Adobes, Catalina Foothills, Dove Mountain, Catalina and
Catalina State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11090 3244 11079 3221 11093 3246 11118
TIME...MOT...LOC 2230Z 045DEG 7KT 3245 11094

Meyer
Local storm report, Aug 10, 4:06 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 W CATALINA            32.48N 110.92W
08/10/2018  E1.75 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER ESTIMATED GOLF BALL SIZE WITH 2" OF
            RAINFALL MEASURED IN THE LAST HOUR.

&&

RH
Local storm report, Aug 10, 4:21 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 W CATALINA            32.48N 110.92W
08/10/2018  E1.00 INCH       PIMA               AZ   COCORAHS

            COCORAHS REPORT OF 1" HAIL NORTH OF ORO
            VALLEY.

&&

RH
Special weather statement, Aug 10, 5:13 PM MST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST FRI AUG 10 2018

AZZ506-511-110100-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
513 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
600 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Mammoth, or 11 miles southeast of Winkelman, moving
southwest at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mammoth, San Manuel, Aravaipa Creek Preserve and Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3301 11045 3263 11046 3263 11068 3292 11084
TIME...MOT...LOC 0013Z 055DEG 24KT 3285 11065

GL
Special weather statement, Aug 10, 6:43 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
643 PM MST FRI AUG 10 2018

AZZ502-504>506-514-110230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Southeast
Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-South Central Pinal County
including Eloy/Picacho Peak State Park-
643 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 730 PM MST...

At 639 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Tortolita to near Casas
Adobes. Movement was southwest at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Oro Valley, Marana, Tortolita, Avra Valley, Casas Adobes,
Saddlebrooke, Dove Mountain, Catalina State Park, Saguaro National
Park West, Red Rock, Oracle Junction, Picture Rocks, Biosphere 2,
Catalina and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3221 11139 3254 11149 3274 11089 3240 11076
TIME...MOT...LOC 0139Z 062DEG 19KT 3260 11110 3237 11097

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:13 PM MSTSpecial Weather StatementTWC47 min
Aug 10, 5:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 10, 5:38 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Aug 10, 5:49 PM MSTAreal Flood AdvisoryTWCPima116 min
Aug 10, 6:01 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 10, 6:22 PM MSTDust Storm AdvisoryTWCPima, Pinal53 min
Aug 10, 6:38 PM MSTDust Storm WarningTWCPima, Pinal43 min
Aug 10, 6:43 PM MSTSpecial Weather StatementTWCPinal47 min
Aug 10, 10:14 PM MSTDust Storm AdvisoryTWCPinal31 min
Aug 11, 12:26 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Aug 11, 1:19 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Aug 11, 3:48 PM MSTSpecial Weather StatementTWCPima42 min
Aug 11, 4:10 PM MSTSpecial Weather StatementTWC35 min

Nearby

Dust Storm Advisories in Arizona, 2018Every dust storm advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.